Open Access
March 2010 Hidden Markov models for alcoholism treatment trial data
Kenneth E. Shirley, Dylan S. Small, Kevin G. Lynch, Stephen A. Maisto, David W. Oslin
Ann. Appl. Stat. 4(1): 366-395 (March 2010). DOI: 10.1214/09-AOAS282


In a clinical trial of a treatment for alcoholism, a common response variable of interest is the number of alcoholic drinks consumed by each subject each day, or an ordinal version of this response, with levels corresponding to abstinence, light drinking and heavy drinking. In these trials, within-subject drinking patterns are often characterized by alternating periods of heavy drinking and abstinence. For this reason, many statistical models for time series that assume steady behavior over time and white noise errors do not fit alcohol data well. In this paper we propose to describe subjects’ drinking behavior using Markov models and hidden Markov models (HMMs), which are better suited to describe processes that make sudden, rather than gradual, changes over time. We incorporate random effects into these models using a hierarchical Bayes structure to account for correlated responses within subjects over time, and we estimate the effects of covariates, including a randomized treatment, on the outcome in a novel way. We illustrate the models by fitting them to a large data set from a clinical trial of the drug Naltrexone. The HMM, in particular, fits this data well and also contains unique features that allow for useful clinical interpretations of alcohol consumption behavior.


Download Citation

Kenneth E. Shirley. Dylan S. Small. Kevin G. Lynch. Stephen A. Maisto. David W. Oslin. "Hidden Markov models for alcoholism treatment trial data." Ann. Appl. Stat. 4 (1) 366 - 395, March 2010.


Published: March 2010
First available in Project Euclid: 11 May 2010

zbMATH: 1189.62176
MathSciNet: MR2758176
Digital Object Identifier: 10.1214/09-AOAS282

Keywords: alcohol relapse , alcoholism clinical trial , Hidden Markov models , longitudinal data , MCMC for mixture models , mixed effects models

Rights: Copyright © 2010 Institute of Mathematical Statistics

Vol.4 • No. 1 • March 2010
Back to Top